Hail, Cedar
- When
- July 18, 6:11 PM CST
- Where
- Cedar County, 7.43 mi SSW of Fordyce
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.610, -97.430
Severe storms developed during the evening of July 18th and continued into the early morning on July 19.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe storms developed during the evening of July 18th and continued into the early morning on July 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 18, 3:39 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 439 PM CDT Wed Jul 18 2018 .SHORT TERM...(Tonight through Saturday) Issued at 403 PM CDT Wed Jul 18 2018 Main forecast problem is severe weather overnight. Closed upper low is forecast to move southeast into the Mid Mississippi Valley tonight. Airmass is unstable south of a northwest-southeast warm front. Latest ML CAPE values were between 1000 to 1500 J/Kg. A north-south oriented surface trough over north central Nebraska is forecast to move slowly eastward during the evening. 0-6 Km bulk shear at 20Z is 35 to 50 knots over eastern Nebraska. Believe the scenario will be isolated storms, most likely Supercells, to occur in northeast Nebraska during the early evening. Damaging winds and an isolated tornado is possible. Then later on this evening, a complex of severe thunderstorms with damaging wind threat is expected to develop over northeast Nebraska after 03Z and move southeast across eastern Nebraska and southwest Iowa. HRRR model forecasts that the complex will be through eastern Nebraska and southwest Iowa by 11 to 12Z. After this complex moves through, dry weather is forecast through Saturday as high pressure moves in. .LONG TERM...(Saturday night through Wednesday) Issued at 403 PM CDT Wed Jul 18 2018 Below normal temperatures, with highs in the lower 80s is forecast. Another chance of thunderstorms is on Sunday night into Monday morning as a weak cold front moves southeast. This may only affect western portions of our CWA. The next system with more widespread thunderstorm activity will be next Wednesday as another cold front moves southeast in northwest upper flow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Jul 18 2018 Isolated strong to severe thunderstorms are expected to develop northwest of KOFK between 21Z and 00Z then spread southeast across eastern Nebraska during the evening. Additional clusters of storms are also possible after 03Z. Outside of convection, VFR conditions will prevail. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...Fobert
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 655 PM CDT Wed Jul 18 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191400- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 655 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Severe thunderstorms will continue moving southeast across northeast Nebraska this evening. Isolated tornadoes, large hail and damaging thunderstorms are possible. This activity is expected to continue moving southeast into east central Nebraska later tonightwhere damaging thunderstorm winds and large hail will be the primary hazards. Locally heavy rainfall may also accompany the severe storms. Minor flooding will continue on the Missouri River from Nebraska City downstream to Rulo. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Isolated thunderstorms may linger into Thursday morning in eastern parts of the area, then on and off again chances remain for Sunday through Tuesday. Minor flooding will continue along the Missouri River from Nebraska City downstream to Rulo. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across portions of northeast Nebraska this evening.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
540 PM CDT WED JUL 18 2018
NEZ011-182315-
Knox NE-
540 PM CDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Santee, or 9 miles southwest of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bloomfield, Crofton and Lindy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.
LAT...LON 4285 9761 4272 9748 4270 9749 4257 9771
4276 9787 4284 9769 4286 9763
TIME...MOT...LOC 2239Z 307DEG 32KT 4277 9769
KERNSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
626 PM CDT WED JUL 18 2018
NEZ011-012-190000-
Cedar NE-Knox NE-
626 PM CDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND WEST
CENTRAL CEDAR COUNTIES UNTIL 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bloomfield, or 11 miles south of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bloomfield, Wausa, Crofton and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.
LAT...LON 4281 9755 4258 9725 4244 9752 4244 9754
4268 9772
TIME...MOT...LOC 2326Z 313DEG 13KT 4270 9757
KERNThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
6 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The hail shredded crops and trees.
Wind gusts were also estimated at 50 mph.
Wind gusts were also estimated at 40 mph.
Semi tractor trailer overturned. Large 12 inch diameter tree branches were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772473, 772474, 772475, 772476, 772477, 772478, 772479, 772483.